Avoiding Medication Errors
February 25, 2019
Assessing Probability
March 11, 2019

Serotonin syndrome can often go overlooked even though it can be lifethreatening if not detected in time and properly treated. The condition is caused by excessive amounts of  serotonin and characterized by hypertension, hyperthermia, tachypnea, hyperreflexia, diaphoresis, altered mental status, including agitation and heightened GI activity among other symptoms. Serotonin syndrome is typically associated with the use of antidepressants but there are a number of medications that are associated with this condition, alone or in combination with other serotonergic medications. The SSRI’s are commonly associated with serotonin syndrome. However, there are a number of other medications, alone or in combination that are linked to this condition. The analgesic, tramadol is one such medication that has been linked as a cause when administered alone. This effect  appears to be due to monoamine uptake inhibition as opposed to its opioid effects. The following links may be beneficial in helping to rule out a diagnosis of serotonin syndrome in patients. http://ow.ly/lI5h30jieov http://ow.ly/aFTW30jii3k

Comments are closed.